Texas, 2016

Hail and High Wind in Texas, April 20, 2016

April 20, 2016 · NWS LUB · 8 events in 7 counties and zones

A short wave and a surface cold front were instrumental in initiating storms across northeastern New Mexico and these storms moved southeastward into West Texas. Some of the storms became severe as they tracked across the South Plains and Rolling Plains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A short wave and a surface cold front were instrumental in initiating storms across northeastern New Mexico and these storms moved southeastward into West Texas. Some of the storms became severe as they tracked across the South Plains and Rolling Plains. Earlier in the afternoon, isolated thunderstorms formed along a dryline. One of these storms produced severe hail in Garza County. Additionally, virga showers created a wind gust to 59 mph at a Texas Tech University West Texas mesonet station near Anton (Hockley County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 20, 2:08 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 20, 2:08 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
308 PM CDT WED APR 20 2016

.SHORT TERM...
EYES ARE POINTED TO THE NORTHWEST AWAITING INITIATION OF WHAT WILL
BE AN MCS THAT WILL ROLL SEWD ACROSS THE PANHANDLE THROUGH THE
EASTERN THIRD TO HALF OF THE FCST AREA OVERNIGHT. WILL NUDGE POPS UP
SLIGHTLY FROM PREVIOUS FCST SOLIDLY INTO LIKELY CATEGORY FOR THE
EASTERN THIRD OF THE FCST AREA TAPERING TO SLIGHT CHANCE AND EVEN A
SLIVER OF NO PRECIP MENTION ACROSS THE WEST. FOCUS WILL SHIFT TO
SERN ZONES AFTER 06Z WITH THE MCS LIKELY SHIFTING TO THE SOUTH AND
EAST OF THE FCST AREA BY 12Z.

COOLER...DRIER AIR MASS TO FILTER IN BEHIND THE MCS AND THE MAIN
DRIVER FOR THIS SYSTEM...A MID LEVEL SPEED MAX ROTATING AROUND THE
PERSISTENT UPPER LOW THAT THIS AFTERNOON IS DRIFTING EWD OVER THE
CENTRAL HIGH PLAINS. SUNSHINE WILL HELP PUSH TEMPS UP INTO THE 70S
DESPITE THE COOL AIR MASS. OBJECTIVE GUIDANCE LOOKS FINE FOR FCST
HIGH TEMPS. DEW POINT TEMPS WILL FALL INTO THE 30S AND 40S.
RESULTING STABILITY WILL PRECLUDE POPS AND USHER IN A QUIETER PERIOD
OF WEATHER.

.LONG TERM...
WINDS WILL GRADUALLY VEER BACK TO THE SOUTH BY FRIDAY AFTERNOON AS A
LEE TROF DEVELOPS CREATING THE BEGINNINGS OF WHAT WILL BE BREEZY
DAYS AHEAD. WINDS WILL INCREASE TO 15-25 MPH /HIGHEST ACROSS OUR
NORTHWEST COUNTIES/ AND VEER TO THE SOUTHWEST BY SATURDAY AFTERNOON
AS A DRYLINE PUSHES ACROSS THE FA. CONVECTION LOOKS DOUBTFUL ALONG
THE DRYLINE AS THE BEST UPPER LEVEL LIFT WILL BE TO THE NORTH AND
WEST OF THE REGION. THE ECMWF SHOWS THE HIGHEST CHANCES FOR PRECIP
WHICH IS NOT EXTREMELY HIGH. ANY MENTIONABLE POPS WILL BE KEPT OUT
OF THE FORECAST FOR THE TIME BEING. THE DRYLINE WILL HAVE A SLIGHT
RETREAT LATE SATURDAY BEFORE SURGING EASTWARD AS AN UPPER LEVEL LOW
MOVES ACROSS THE CENTRAL PLAINS. WINDS WILL AGAIN VEER THIS TIME TO
THE WEST AND WILL INCREASE TO 20-25 MPH AS THE LOW TO MID LEVELS
DRY. SOME WINDS MAY BE HIGHER ACROSS THE SOUTHWESTERN TX PANHANDLE.
CONVECTION LOOKS POSSIBLE TO THE EAST OF OUR FA BY SUNDAY EVENING AS
A SHORTWAVE MEETS UP WITH THE DRYLINE. THINGS WILL CALM DOWN A BIT
ON MONDAY AS A WEAK BACKDOOR FRONT DRIFTS INTO THE REGION. THIS DOES
NOT LAST LONG AS ANOTHER LEE TROF DEVELOPS MONDAY AFTERNOON. THE
MODELS THEN DIVERGE A BIT BEYOND MONDAY AS THE GFS KEEPS A SECOND
UPPER LEVEL LOW WELL TO OUR NORTHWEST OVER WY WHICH WOULD HELP KEEP
WINDS ON THE /RELATIVE/ LOW SIDE...20-25 MPH. THE ECMWF DIGS THE LOW
MUCH FARTHER SOUTH INTO SOUTHEASTERN CO. THIS WOULD ALLOW FOR A
WINDY DAY...30+ MPH. GIVEN THE LENGTH OF TIME BETWEEN NOW AND THEN
AS WELL AS CONTINUED MODEL DIFFERENCES WINDS IN THE FORECAST WILL BE
KEPT ON THE LOWER SIDE.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/51
Hazardous weather outlook, Apr 20, 10:42 AM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1142 AM CDT WED APR 20 2016

TXZ021>044-211645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1142 AM CDT WED APR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP ALONG AND EAST
OF THE DRYLINE THIS AFTERNOON AS THE CAPPING INVERSION WEAKENS.
SHOULD THESE STORMS FORM THEY WILL GENERALLY BE ALONG AND JUST
EAST OF THE I-27 CORRIDOR. HAIL TO THE SIZE OF HALF DOLLARS WILL
BE POSSIBLE.

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS
NORTHEASTERN NEW MEXICO AND THE WESTERN TEXAS PANHANDLE AND MOVE
QUICKLY SOUTHEASTWARD. THIS COMPLEX WILL BRING THE THREAT OF PING
PONG BALL SIZE HAIL...WIND GUSTS TO 65 MPH...AND LOCALLY HEAVY
RAINFALL. THE GREATEST RISK OF THESE CONDITIONS WILL BE TO THE
EAST AND NORTH OF A SILVERTON TO JAYTON LINE...BETWEEN 8 PM AND
2 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING AND EARLY
THURSDAY ACROSS THE EXTREME SOUTHEASTERN PANHANDLE AND THE
ROLLING PLAINS.

The radar

The Lubbock radar (KLBB), 76 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 high wind. Local standard time, as filed.

Hail, Garza

When
April 20, 5:46 PM CST
Where
Garza County, 8.17 mi NE of Augustus
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
33.211, -101.197

An off duty NWS employee reported ping pong ball size hail in Garza County at the intersection of US Highway 380 and Farm to Market Road 2008.

Hail, Swisher

When
April 20, 6:50 PM CST
Where
Swisher County, Tulia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.530, -101.770

The Tulia Police Department reported quarter size hail in Tulia. No damage was reported.

Hail, Floyd

When
April 20, 8:22 PM CST
Where
Floyd County, 3.02 mi N of Floydada
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.024, -101.325

A storm chaser reported quarter size hail about three miles north of Floydada along Texas State Highway 207. No damage was reported.

High Wind, Hockley

When
April 20, 8:50 PM CST
Where
Hockley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Hail, Crosby

When
April 20, 9:39 PM CST
Where
Crosby County, 1.67 mi W of Broadway
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
33.700, -101.099

A storm chaser reported quarter size hail. No damage was reported.

Hail, Dickens

When
April 20, 9:43 PM CST
Where
Dickens County, Dickens
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.620, -100.830

Hail, Dickens

When
April 20, 10:15 PM CST
Where
Dickens County, Spur
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.480, -100.850

An NWS cooperative weather observer reported quarter size hail. No damage was reported.

Hail, Kent

When
April 20, 10:55 PM CST
Where
Kent County, 3.4 mi SE of Girard
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
33.319, -100.624

A storm chaser reported quarter size hail. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620034, 620027, 620028, 620029, 620030, 620031, 620032, 620033.